Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 85, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 27, 2011, 1:27 PM EDT for 4 counties in North Carolina; Henry County, Patrick County, Virginia. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2011, 1:27 PM EDT (17:27 UTC)
- Expired
- Apr 27, 2011, 2:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, Stokes County, NC, Surry County, NC, Yadkin County, NC, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 1:45 PM EDT | HAIL 1 | 3 Wnw Danbury, NC | LARGEST HAIL WAS QUARTER SIZE BUT MOST WAS NICKEL SIZE |
| Apr 27, 2:11 PM EDT | HAIL 0.25 | 1 Wnw Capella, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 1:23 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
756
WUUS51 KRNK 271727
SVRRNK
NCC157-169-171-197-VAC089-141-271830-
/O.NEW.KRNK.SV.W.0085.110427T1727Z-110427T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT WED APR 27 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 230 PM EDT.
* AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PILOT MOUNTAIN STATE PARK...OR NEAR EAST BEND...AND MOVING
NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
PINNACLE...
CAPELLA...
VADE MECUM...
LAWSONVILLE...
AND PENNS STORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3629 8060 3686 8018 3686 8017 3654 7971
3625 8027 3626 8044 3624 8044 3623 8043
3621 8043 3617 8044
TIME...MOT...LOC 1727Z 223DEG 43KT 3630 8043
$$
AMS3 follow-up statements
396
WWUS51 KRNK 271741
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT WED APR 27 2011
NCC197-271751-
/O.CAN.KRNK.SV.W.0085.000000T0000Z-110427T1830Z/
YADKIN NC-
141 PM EDT WED APR 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YADKIN COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3630 8042 3644 8049 3686 8018 3686 8017
3654 7971 3625 8027
TIME...MOT...LOC 1741Z 230DEG 39KT 3641 8029
$$
NCC157-169-171-VAC089-141-271830-
/O.CON.KRNK.SV.W.0085.000000T0000Z-110427T1830Z/
ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-HENRY VA-
141 PM EDT WED APR 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHWESTERN HENRY...EASTERN PATRICK...EASTERN SURRY...STOKES AND
NORTHWESTERN ROCKINGHAM COUNTIES...
AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CAPELLA...OR 6 MILES WEST OF DANBURY...MOVING NORTHEAST
AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
VADE MECUM...
DANBURY...
LAWSONVILLE...
SANDY RIDGE...
AND PENNS STORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3630 8042 3644 8049 3686 8018 3686 8017
3654 7971 3625 8027
TIME...MOT...LOC 1741Z 230DEG 39KT 3641 8029
$$
AMS479
WWUS51 KRNK 271757
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED APR 27 2011
NCC171-271807-
/O.CAN.KRNK.SV.W.0085.000000T0000Z-110427T1830Z/
SURRY NC-
157 PM EDT WED APR 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SURRY COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3639 8029 3655 8039 3686 8018 3686 8017
3654 7971 3636 8006
TIME...MOT...LOC 1757Z 226DEG 37KT 3650 8015
$$
NCC157-169-VAC089-141-271830-
/O.CON.KRNK.SV.W.0085.000000T0000Z-110427T1830Z/
ROCKINGHAM NC-STOKES NC-PATRICK VA-HENRY VA-
157 PM EDT WED APR 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHWESTERN HENRY...EASTERN PATRICK...NORTHEASTERN STOKES AND
NORTHWESTERN ROCKINGHAM COUNTIES...
AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LAWSONVILLE...OR NEAR DANBURY...MOVING NORTHEAST AT 45
MPH.
LOCATIONS IMPACTED INCLUDE...
PRESTONVILLE...
SANDY RIDGE...
SPENCER...
HORSE PASTURE...
AND FIELDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3639 8029 3655 8039 3686 8018 3686 8017
3654 7971 3636 8006
TIME...MOT...LOC 1757Z 226DEG 37KT 3650 8015
$$530
WWUS51 KRNK 271826
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT WED APR 27 2011
NCC157-169-VAC089-141-271836-
/O.EXP.KRNK.SV.W.0085.000000T0000Z-110427T1830Z/
ROCKINGHAM NC-STOKES NC-PATRICK VA-HENRY VA-
226 PM EDT WED APR 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY...EASTERN
PATRICK...NORTHEASTERN STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES
EXPIRES AT 230 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3639 8029 3655 8039 3686 8018 3686 8017
3654 7971 3636 8006
TIME...MOT...LOC 1826Z 226DEG 37KT 3671 7988
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 10:01 AM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Apr 27, 10:01 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1001 AM EDT WED APR 27 2011 .SYNOPSIS... A MOIST SOUTHERLY FLOW OF AIR WILL PERSIST ACROSS THE REGION TODAY AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. THIS SLOW MOVING FRONT WILL CROSS THE MID ATLANTIC REGION LATE TONIGHT INTO THURSDAY MORNING. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY NIGHT AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... FEW SHOWERS POPPING UP THIS MORNING ALONG THE BLUE RIDGE TRACKING NORTH. HAVE INCREASED POPS ALONG THE BLUE RIDGE FROM THE NORTH CAROLINA HIGH COUNTY TO THE NEW RIVER/ROANOKE VALLEYS. FEW TWEAKS IN OTHER HOURLY DATA. FYI...NWS BLACKSBURG IS BACKING UP NWS RALEIGH (RAH) TODAY. RAH RADAR WILL BE UNAVAILABLE INTO THIS AFTERNOON. PREVIOUS DISCUSSION...STILL SEEING A FEW SHRA/ISOLD -TSRA ACROSS THE SW MOUNTAINS ALONG A WEAK CONVERGENCE AXIS PER WEAK LOW LEVEL SOUTH/SE FLOW AND EXPECT SOME OF THIS COVERAGE MAY LINGER UNTIL THINGS MIX OUT THIS MORNING. OTRW JUICY ATMOS TO CONTINUE TODAY IN ADVANCE OF THE STRONG COLD FRONT TO THE WEST AND DEEPENING SOUTH/SW FLOW AS ANOTHER MORE ENERGY DIGS INTO THE MID MISS VALLEY THIS AFTERNOON. WITH HEATING...MODELS DEPICT 1-2K CAPES EAST OF THE MOUNTAINS LATER ON WITH A BIT LESS WEST WHERE MOISTURE/LOW CLOUDS MAY BE A BIT MORE PREVALENT. HOWEVER FORECAST RAOBS SHOW A MID LEVEL WARM NOSE IN THE WAKE OF THE WEAK TROF THAT EXITED TUES EVENING BUT PLENTY OF LOW LEVEL RH ADVECTION PLUS STEEP LOW LEVEL LAPSES. THIS MAY SUGGEST MORE OF A SCATTERING OF SHOWERS UNDER THE INVERSION ALOFT AS FOCUS ALSO LESS SINCE WILL BE IN BETWEEN LIFT SOURCES INTO THE AFTERNOON. APPEARS OROGRAPHICS MAY PLAY A ROLE IN PROVIDING ENOUGH CONVERGENCE TO BREAK THE CAP ESPCLY ALONG THE BLUE RIDGE THIS AFTERNOON AND ACROSS THE FAR WEST LATE. SHEAR AGAIN QUITE AMPLE TO SUPPORT A FEW SUPERCELLS PROVIDED ENOUGH INSTABILITY ALTHOUGH UNIFORM SW MID LEVEL JET COULD BE MORE INDICATIVE OF MULTICELLUAR ACTION SO WILL KEEP GOING SVR MENTION IN THE HWO ACROSS THE AREA. OTRW PLAN TO GO WITH MORE HIGH CHC/SCTD NATURE POPS EXCEPT PERHAPS SOME LOW LIKELYS BLUE RIDGE AND SPOTS OVER THE FAR WEST. OTHER CONCERN IS WITH THE STRONG SOUTHERLY JET ALOFT THAT GUIDANCE SHOWS INCREASING TO ABOVE 50 KTS FAR WEST BY AFTERNOON WITH A SECONDARY SHOT OF STRONG WINDS JUST AHEAD OF THE CONVECTION TO THE WEST THIS EVENING. ALTHOUGH NOT IDEAL DIRECTION FOR STRONG WINDS INTO BLF...SQUEEZING OF THE GRADIENT A BIT MUCH ON THE RIDGES TO GO WITHOUT A WIND ADVISORY WHICH WILL RUN THRU MIDNIGHT FOR A FEW WESTERN CTYS. TEMPS AGAIN QUITE MILD EARLY THIS MORNING BUT MAY BE TEMPERED A BIT MOUNTAINS BY CLOUDS AND MIXING SO EDGED HIGHS DOWN A LITTLE WEST WHILE KEEPING 80-85 OUT EAST TODAY. BETTER CHANCE AT MORE WIDESPREAD SEVERE AT LEAST FROM STRONG WINDS WILL COME OVERNIGHT AS A PRE-FRONTAL SQUALL LINE MOVES ACROSS FROM THE WEST LATE AHEAD OF THE NEG TILTED S/W TROF TO THE WEST. ALTHOUGH LATE NIGHT TIMING AND PERHAPS SOME SLOWING/WEAKENING OF THE SYSTEM MAY KEEP THE STRONGER WINDS ALOFT...ENOUGH LEFTOVER INSTABILITY AND JET/SHEAR ABOVE TO SUPPORT THE CONTINUED MENTION OF DAMAGING WINDS/HAIL ACROSS THE REGION ESPCLY AFTER MIDNIGHT. IN ADDITION BEST UPPER SUPPORT WILL BE LIFTING OFF TO THE NE WHICH MAY KEEP THE DEEPER CONVECTION ACROSS THE NW WHILE SHIFTING A LOW TOPPED BROKEN TYPE LINE THRU MUCH OF THE REGION BY MORNING. SINCE TENDENCY IS FOR THE CONVECTION TO SURGE EASTWARD FASTER THAN MODELS INDICATE IN THESE SITUATIONS...ONLY SLOWED DOWN LIKELY/CAT POPS BY AN HOUR OR TWO WEST AND CONTINUED PROGRESSION INTO THE EAST TOWARD DAYBREAK THURSDAY. GIVEN MORE OF A LINE NATURE NOT EXPECTING THE NEED FOR A FLOOD WATCH WITH FLOODING POTENTIAL LIKELY MORE ISOLATED WHERE HEAVIER DOWNPOURS ALONG THE LINE OCCUR SO WILL COVER IN THE HWO FOR NOW. OTRW SHOULD AGAIN BE ANOTHER VERY WARM/MUGGY/BREEZY NIGHT AHEAD OF THE FRONT WITH LOWS BARELY FALLING BELOW 70 EAST WITH MOSTLY LOW/MID 60S ELSW. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... STRONG COLD FRONT MOVES EAST ACROSS CWA THURSDAY AND INTO THE ATLANTIC OCEAN THURSDAY NIGHT. SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINS AND GUSTY WINDS MOVE EAST INTO THE PIEDMONT THURSDAY MORNING. THEN...EXPECT CONVECTION TO CLEAR OUT IN THE AFTERNOON FOR ALL BUT WESTERN SLOPES AREAS. WITH COLD AIR LAGGING BEHIND THE FRONT...AND WITH A DOWNSLOPE WEST WIND THURSDAY AFTERNOON...WENT WITH THE WARMER ADJMET VALUES FOR HIGHS THURSDAY. HIGHS WILL RANGE FROM THE MID 60S IN THE MOUNTAINS TO AROUND 80 IN THE PIEDMONT. PRESSURE RISES ARE FAIRLY STRONG THURSDAY BEHIND THE FRONT...ON THE ORDER OF 6 MBS IN 6 HOURS...BUT THE LOW LEVEL JET IS 40 KNOTS OR LESS...WINDS WILL BECOME GUSTY THURSDAY AND PROBABLY REMAIN BELOW WIND ADVISORY CRITERIA. COLD ADVECTION WITH GUSTY WEST WINDS THURSDAY NIGHT WILL MAKE LOWS FEEL COLD...WITH VALUES FROM THE UPPER 30S IN THE WEST TO THE UPPER 40S IN THE EAST. HELD ON TO THE LIGHT POPS IN WEST FRIDAY. TEMPERATURES FRIDAY WILL BE CLOSER TO NORMAL...WITH HIGHS FROM THE LOWER 60S IN THE MTNS...TO LOWER 70S IN THE PIEDMONT. DEEP TROUGH IS EXITING THE EAST COAST...AND SFC HIGH PRESSURE WILL BE BUILDING INTO THE REGION FRIDAY NIGHT AND SATURDAY. WITH GOOD RADIATIONAL COOLING FRIDAY NIGHT...LOW TEMPERATURES WILL BE COLD WITH READINGS FROM THE UPPER 30S IN THE MTN VALLEYS TO THE MID 40S IN THE SOUTHEAST. SATURDAY SHOULD BE PARTLY TO MOSTLY SUNNY WITH WARM ADVECTION INTO THE MTNS IN THE AFTERNOON. HIGH TEMPERATURES WILL GENERALLY BE IN THE 70S. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... ANOTHER DEEP TROUGH IN THE WESTERN U.S. WILL BE MOVG EASTWARD OVER THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. HPC IS LEANING TOWARD THE SLOWER AND MORE AMPLIFIED ECMWF. THIS MORE AMPLIFIED SOLUTION CLOSES OFF AN UPPER LOW IN THE WRN ATLANTIC SOON ENOUGH THAT A BACK DOOR FRONT MAY BRING COOLER AND CLOUDIER CONDITIONS TO THE FORECAST AREA FROM SUNDAY INTO MONDAY. HAVE STAYED CLOSE TO HPC TEMPS AND POPS FOR SUNDAY AND MONDAY. THE COLD FRONT ASSOCIATED WITH THE SLOW MOVG TROUGH REACHES THE FORECAST AREA BY MONDAY NIGHT...EVEN IN THE SLOWER ECMWF SOLUTION...SO HAVE KEPT HIGH HPC POPS FOR THE MONDAY/MONDAY NIGHT TIME FRAME. MODELS ARE IN FAIR AGREEMENT THEN IN HAVING MORE SRN STREAM ENERGY DEVELOP A WAVE ALONG THE FRONT TUESDAY AND SLOW IT DOWN WHILE IT IS OVER ERN VA AND NC...SO HAVE KEPT CHC POPS ACROSS THE ERN CWA TUESDAY...WITH MORE CLOUDS AND COOLER TEMPS. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... WEAK LOW LEVEL SOUTHEAST FLOW...VEERING QUICKLY TO THE SOUTH AND SW WITH HEIGHT WILL KEEP PERIODS OF LOW CLOUDS AS WELL AS A FEW MOUNTAIN -SHRA/SPRINKLES AROUND THRU MID MORNING. HOWEVER COVERAGE IS EXPECTED TO BE VERY ISOLATED SO MAY ONLY MAKE A VICINITY MENTION IN SPOTS OVER THE WEST THIS MORNING. OTRW OTHER THAN FOR SOME SPOTTY FOG IN THE VALLEYS EARLY...WILL RUN WITH MAINLY MVFR/OCNL IFR CIGS OVER THE EAST AND A MIX OF VFR TO MVFR OVER THE WEST THRU MIDDAY. LOOKS LIKE MAY SEE A LULL IN SHRA LATER THIS MORNING WITH SOME BREAKS ALLOWING MORE CONVECTION TO DEVELOP AT LEAST ON A SCTD BASIS FROM LATE MORNING THRU MUCH OF THE AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL ATLHOUGH COVERAGE SHOULD BE A BIT LESS THAN THAT OF TUESDAY. THUS WILL MAINTAIN MORE OF A SHOWER WITH CB MENTION FOR NOW GIVEN LOWER CONFIDENCE IN ANY TAF SITE BEING DIRECTLY IMPACTED WITH A STRONGER TSRA AT THIS POINT. VARIABLY CLOUDY TYPE SCENARIO SHOULD ALSO KEEP A MIX OF VFR TO MVFR CIGS AT TIMES...EXCEPT LOWER IN AND NEAR ANY SHRA/TSRA. SOUTHERLY WINDS WILL ALSO BE ON THE INCREASE THRU THE AFTERNOON/EVENING WITH GUSTS TO 20-30 KTS IN SPOTS AND EVEN STRONGER AROUND KBLF AS MIXING DEVELOPS AND AGAIN AHEAD OF THE FRONT EARLY THIS EVENING. TONIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS THE AREA WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW LEVEL JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN ADVANCE OF THE FRONT. TIMING OF JUST HOW FAST THE LINE OF CONVECTION WILL MOVE THROUGH THE REGION WITH A CONSENSUS OF JUST AFTER MIDNIGHT KBLF/KLWB TO THE EARLY MORNING HOURS KBCB/KROA TO AROUND DAYBREAK OR SLIGHTLY LATER OUT EAST. THEREFORE INCLUDED A PREVAILING TSRA MENTION AT ALL BUT THE EASTERN SITES WHERE THE STORMS MAY SLOW ENOUGH TO KEEP THEM JUST TO THE WEST THRU THE END OF THE TAF PERIOD. HOWEVER INCLUDING A VCSH/CB MENTION FOR KLYH/KDAN FOR LATE TONIGHT IN CASE TIMING IS A BIT FASTER. THE LINE OF SHRA/TSRA MAY NOT EXIT THE EAST UNTIL MID MORNING THU FOLLOWED BY HIGH PRESSURE ACROSS THE AREA THURSDAY AFTERNOON INTO FRIDAY. HOWEVER WITH THE PARENT UPPER TROUGH STILL OVERHEAD...LOOKING AT VFR CONDITIONS WITH ISOLATED TO SCATTERED STEEP LAPSE RATE SHOWERS. HIGH PRESSURE AND HIGHER HEIGHTS SHOULD FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-009-010. NC...NONE. WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042. && SYNOPSIS...JH NEAR TERM...JH/RCS SHORT TERM...KK LONG TERM...JJ AVIATION...JH/RCS
Hazardous weather outlook, Apr 27, 3:54 AM EDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 354 AM EDT WED APR 27 2011 NCZ003-004-019-020-VAZ032>035-043-280800- SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- 354 AM EDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON LIKELY EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND OVERNIGHT. NCZ001-002-018-VAZ011>020-022>024-WVZ043>045-280800- ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- SUMMERS-MONROE-GREENBRIER- 354 AM EDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND OVERNIGHT. VAZ007-009-010-WVZ042-280800- TAZEWELL-SMYTH-BLAND-MERCER- 354 AM EDT WED APR 27 2011 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. NCZ005-006-VAZ044>047-058-059-280800- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 354 AM EDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE EXITING THE AREA THURSDAY MORNING WITH POTENTIAL FOR DAMAGING WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON INTO EARLY THURSDAY.
In the hours before
Local storm report, Apr 27, 11:29 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 AM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 NNE CLOVER 36.86N 78.72W
04/26/2011 HALIFAX VA COUNTY OFFICIAL
ONE TREE BLOWN DOWN ALONG BLACK WALNUT ROAD.
0507 PM TSTM WND DMG SSW HILLSVILLE 36.76N 80.73W
04/26/2011 CARROLL VA TRAINED SPOTTER
A COUPLE OF TREES WERE BLOWN DOWN, ONE LANDING ON A CAR
WASH. ONE TREE HAD ITS TOP SNAPPED OFF. STORE SIGN BLOWN
APART.
0659 PM HAIL 1 NNE ENDICOTT 36.89N 80.15W
04/26/2011 E1.00 INCH FRANKLIN VA PUBLIC
&&
WHPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 5:22 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 53 min |
| Apr 27, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 40 min |
| Apr 27, 6:07 PM EDT | Tornado Warning | RNK | Rockingham, Stokes | 23 min |
| Apr 27, 6:09 PM EDT | Tornado Warning | RNK | Rockingham | 36 min |
| Apr 27, 6:30 PM EDT | Tornado Warning | RNK | Rockingham | 30 min |
| Apr 27, 6:55 PM EDT | Tornado Warning | RNK | Rockingham | 50 min |
| Apr 27, 7:08 PM EDT | Tornado Warning | RNK | Rockingham, Stokes | 37 min |
| Apr 27, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 46 min |
| Apr 27, 7:35 PM EDT | Tornado Warning | RNK | Rockingham | 40 min |
| Apr 27, 3:37 AM EDT | Wind Advisory | RNK | Bland, Smyth, Tazewell | 20 hr |
| Apr 27, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Pittsylvania, City of Martinsville | 38 min |
| Apr 27, 2:30 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 45 min |
| Apr 27, 3:06 PM EDT | Special Weather Statement | RNK | Nelson | 24 min |
| Apr 27, 3:36 PM EDT | Special Weather Statement | RNK | Buckingham | 24 min |
| Apr 27, 4:49 PM EDT | Special Weather Statement | RNK | Pittsylvania | 41 min |
| Apr 27, 4:56 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Pittsylvania | 49 min |
| Apr 27, 5:24 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham, Charlotte | 35 min |
| Apr 27, 5:30 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 30 min |
| Apr 27, 5:39 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 51 min |
| Apr 27, 5:41 PM EDT | Special Weather Statement | RNK | Pittsylvania | 34 min |
| Apr 27, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 34 min |
| Apr 27, 5:53 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 37 min |
| Apr 27, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 60 min |
| Apr 27, 6:39 PM EDT | Tornado Warning | RNK | Pittsylvania | 51 min |
| Apr 27, 6:57 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 29 min |
| Apr 27, 6:59 PM EDT | Tornado Warning | RNK | Henry, Pittsylvania | 46 min |
| Apr 27, 7:24 PM EDT | Tornado Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 51 min |
| Apr 27, 7:44 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.